Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Flagstaff, AZ

May 14, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 14, 2016, 3:34 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 15, 2016, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2016, 3:34 PM MST (22:34 UTC)
In effect from
May 15, 2016, 12:00 PM MST
Expired
May 15, 2016, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3124 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS85 KFGZ 142234
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST SAT MAY 14 2016


AZZ111>114-140-151200-
/O.NEW.KFGZ.FW.W.0005.160515T1900Z-160516T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
334 PM MST SAT MAY 14 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF
NORTHEASTERN ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MST SUNDAY. 

* AFFECTED AREA...PORTIONS OF NORTHEASTERN ARIZONA.

* 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...10-14 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR. 

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
087 
WWUS85 KFGZ 151112
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST SUN MAY 15 2016


AZZ111>114-140-152300-
/O.CON.KFGZ.FW.W.0005.160515T1900Z-160516T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
412 AM MST SUN MAY 15 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS
PORTIONS OF NORTHEAST AND EAST-CENTRAL ARIZONA...

* AFFECTED AREA...PORTIONS OF NORTHEAST AND EAST-CENTRAL ARIZONA.

* 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS FROM 30 TO 45 MPH.

* RELATIVE HUMIDITY...10-15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
898 
WWUS85 KFGZ 152210
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST SUN MAY 15 2016

AZZ111>114-140-160300-
/O.CON.KFGZ.FW.W.0005.000000T0000Z-160516T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
310 PM MST SUN MAY 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEASTERN
ARIZONA...

* AFFECTED AREA...PORTIONS OF NORTHEASTERN ARIZONA INCLUDING THE
  LITTLE COLORADO RIVER VALLEY AND CHUSKA MOUNTAINS.

* 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS FROM 30 TO 40 
  MPH.

* RELATIVE HUMIDITY...10-15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
446 
WWUS85 KFGZ 160252
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
752 PM MST SUN MAY 15 2016

AZZ111>114-140-160400-
/O.EXP.KFGZ.FW.W.0005.000000T0000Z-160516T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
752 PM MST SUN MAY 15 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

DRIER SOUTHWEST FLOW ALOFT ALLOWED FOR DEEP MIXING TODAY AND
DEWPOINTS EAST OF FLAGSTAFF DROPPED CONSIDERABLY BY THE MIDDLE OF
THE AFTERNOON. GUSTY SOUTHWEST WINDS THROUGHOUT THE LITTLE COLORADO
RIVER VALLEY AND CHUSKA MOUNTAINS COMBINED WITH THE LOW RELATIVE
HUMIDITY VALUES AND PRODUCED SEVERAL HOURS OF CRITICAL FIRE
WEATHER CONDITIONS.

WINDS THIS EVENING HAVE ALREADY DECREASED BELOW CRITICAL VALUES
AND WILL CONTINUE TO DO SO OVERNIGHT. RELATIVE HUMIDITY VALUES
WILL RECOVER ABOVE FIFTEEN PERCENT FOR THE REST OF TONIGHT.
THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8PM
MST.

EXPECT GUSTY WINDS AGAIN ON MONDAY...ALTHOUGH NOT QUITE AS STRONG
AS WHAT WAS SEEN TODAY. MOISTURE WILL INCREASE WITH A SLIGHT
COOLING TREND AS LOW PRESSURE APPROACHES THE STATE. CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED AGAIN ON MONDAY AS A RESULT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 14, 3:34 PM MST, 0 minutes earlier.

Area forecast discussion, May 14, 3:34 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
334 PM MST SAT MAY 14 2016

.SYNOPSIS...For today, expect breezy southwest winds, near to
above average temperatures, and isolated to scattered showers and
thunderstorms. On Sunday, strong southwest winds and cooling
temperatures are forecast ahead of an approaching low pressure
system. From Monday through Thursday, the low pressure system will
cross the state causing increasing chances for showers and
thunderstorms, and below average temperatures.

&&

.DISCUSSION...
Warm temperatures and increasing dewpoints have allowed for some
convective growth this afternoon with gusty winds and brief heavy
rains across the area. most of the activity should diminish after
sunset but some activity may persist through the overnight hours.
Drier air should move into the region by Sunday and limit the
potential for diurnal driven convection. Stronger winds and the
lower RH values will create critical fire weather conditions
Sunday therefore a red flag warning has been issued for parts of
the area.

The work week will become wetter as the low pressure system
responsible for the increasing wind this weekend moves over the
area. Scattered showers are expected early in the week with an
increasing chance for precipitation by Wednesday before the system
is expected to exit the area Thursday.

Friday will become windy again ahead of the next large scale
weather system that looks to impact the area over next weekend.
while conditions do not currently appear favorable for the next
weekend system to be wet, confidence is is not particularly high
at this time and interested parties should keep up to date on
additional forecasts.

&&

.AVIATION...For the 00Z package...Expect mostly VFR
conditions with MVFR under the heaviest showers. Scattered high
based showers and thunderstorms will continue this afternoon from
the Mogollon Rim northeastward to the Four Corners. Erratic and
gusty winds up to 35KTS are possible near showers bands. After 02Z
showers will diminish across the state. A few showers may develop on
after 18Z Sunday with Isolated MVFR conditions in showers. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will diminish this
evening. Strong winds will develop on Sunday afternoon with critical
fire weather conditions forecast across portions of northeastern
Arizona.

Tuesday through Thursday...A low pressure system will bring chances
for showers and thunderstorms through Thursday across the region
with cooler daytime temperatures.

&&

Red Flag Warning Monday from noon to 8pm MST for AZZ111>114-140.

&&

PUBLIC...Suk
AVIATION...Bohlin
FIRE WEATHER...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, May 14, 2:01 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
201 PM MST SAT MAY 14 2016

AZZ008-015-016-038-142130-
EASTERN MOGOLLON RIM-OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY
MOUNTAINS-WESTERN MOGOLLON RIM-
201 PM MST SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI AND SOUTH CENTRAL
COCONINO COUNTIES UNTIL 230 PM MST...

AT 200 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MUNDS PARK TO 6 MILES
EAST OF VILLAGE AT OAK CREEK...AND MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DAIRY SPRINGS CAMPGROUND...MORMON LAKE...STONEMAN LAKE...ASHURST LAKE
CAMPGROUNDS...PINEGROVE CAMPGROUND...DOUBLE SPRINGS CAMPGROUND AND
UPPER LAKE MARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3507 11135 3479 11147 3474 11169 3506 11158
TIME...MOT...LOC 2100Z 204DEG 29KT 3497 11157 3477 11165

MOTTICE
Special weather statement, May 14, 3:09 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST SAT MAY 14 2016

AZZ007-142245-
COCONINO PLATEAU-
309 PM MST SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCONINO COUNTY UNTIL 345
PM MST...

AT 309 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRAZIERS WELL...OR 66 MILES NORTHEAST OF KINGMAN...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRAZIERS WELL AND HUALAPAI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3568 11306 3575 11315 3594 11303 3578 11282
TIME...MOT...LOC 2209Z 218DEG 17KT 3576 11305

MOTTICE
Special weather statement, May 14, 3:12 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 PM MST SAT MAY 14 2016

AZZ008-015-016-142245-
EASTERN MOGOLLON RIM-YAVAPAI COUNTY  MOUNTAINS-WESTERN MOGOLLON RIM-
312 PM MST SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI AND SOUTHERN
COCONINO COUNTIES UNTIL 345 PM MST...

AT 311 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STONEMAN LAKE...OR 15 MILES EAST OF SEDONA...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORMON LAKE...DAIRY SPRINGS CAMPGROUND AND DOUBLE SPRINGS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3478 11152 3483 11160 3503 11151 3491 11130
TIME...MOT...LOC 2211Z 214DEG 18KT 3485 11152

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:01 PM MSTSpecial Weather StatementFGZ29 min
May 14, 3:09 PM MSTSpecial Weather StatementFGZ36 min
May 14, 3:12 PM MSTSpecial Weather StatementFGZ33 min

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.